Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Taking lactulose for hepatic encephalopathy, tenofivir for cirrhosis. Chances for memory improvement? Will rifaximin be more effective?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2007
Answered : 338 Questions
One week ago my father was prescribed lactulose (30ml, twice per day) for hepatic encephalopathy, he was first diagnosed with cirossis two years ago and takes tenofivir. Lactulose treatment has successfully eliminated all signs of agitation, defiance, and agressive behaviour . Is there any chance his memory and cognition could improve and would rifaximin be more effective. Up until now we have been under the impression that dementia caused all his cognitive problems. He has never respoonded positively to psychiatric medications or dementia medications including Aricept and Exelon and is currently not on these drugs.
Posted Tue, 30 Apr 2013 in Mental Health
Answered by Dr. Maruti Karale 2 hours later

Thanks for posting your query.
Yes, rifaximin will be more effective.

For hepatic encephalopathy with cirrhosis syrup lactulose does help.
There can be improvement in memory and cognition with use of lactulose by decreasing the gastrointestinal microbial flora and decreasing the toxin production by bacteria.
Rifaximin also plays the same role and has definitive role in treatment and prevention of hepatic encephalopathy.

Hence there are chances of more improvement in cognition with use of rifaximin.

Hope that clarifies

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor